WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Early Weight Gain on Antidepressants Predicts Later Weight Gain

Early Weight Gain on Antidepressants Predicts Later Weight Gain
Early Weight Gain on Antidepressants Predicts Later Weight Gain

People taking antidepressants who gain weight a month after starting treatment are more likely to put on even more extra pounds as they continue to take the medication.

Weight gain is a common side effect with many antidepressants, especially SSRIs (selective serotonin reuptake inhibitors), one of the most popular antidepressant classes prescribed. It also leads many people to stop taking an antidepressant.

Researchers looked at 260 people who were not overweight and were diagnosed with major depressive disorder. At the start of the trial, they began taking an antidepressant. They were examined again for weight gain after 1, 3 and 6 months.

Results, published in the Journal of Affective Disorders, found that after 3 months, 12.4% of participants became overweight. After 6 months, 21.1% were. Patients that had a weight gain of at least 3% after 1 month were much more likely to have a weight gain of at least 15% after 3 months compared to those who didn’t have the early weight gain.

Researchers noted that weight gain of at least 3% after the first month of antidepressant treatment was the best predictor of more significant weight gain after 3 months and 6 months of treatment.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x